1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Prenisolone and T1D

Discussion in 'Non-Diabetic Medication' started by 4mum_, Aug 28, 2019.

  1. 4mum_

    4mum_ Type 1 · Well-Known Member

    Messages:
    118
    Likes Received:
    243
    Trophy Points:
    63
    Yesterday I was put on steriods (presnisolone) for another autoimmune condition I have (sarcoidosis). I was told it will send my BG up and quite quickly. I woke on 25 this morning! Anyone on steriods and have advice please? Thank you x
     
  2. Juicyj

    Juicyj Type 1 · Moderator
    Staff Member

    Messages:
    7,061
    Likes Received:
    5,991
    Trophy Points:
    198
    Hello @4mum_

    Unfortunately steroids are a pain to deal with, they decrease the effectiveness of insulin and can cause the liver to dump more glucose into your system.

    Are you comfortable with adjusting your correction doses to bring your levels down ? If not speak to your diabetic nurse, the other aspect is that we can also become more insulin resistant the higher our levels go to, so lots of testing as well as correcting above what we would normally administer, but again speak to your DSN if you need guidance on doing this.
     
    • Like Like x 1
  3. 4mum_

    4mum_ Type 1 · Well-Known Member

    Messages:
    118
    Likes Received:
    243
    Trophy Points:
    63
    Hi, yes I'm happy with adjusting but thought I would see how today runs so I can work out something.

    I'm currently checking 8 x daily to help become elligible for the Libre. I checked 2 hrs after rising and was 26.7 so have given another 4 units.

    I have emailed by DSN for advise and suggestions.
     
  4. Juicyj

    Juicyj Type 1 · Moderator
    Staff Member

    Messages:
    7,061
    Likes Received:
    5,991
    Trophy Points:
    198
    Hi @4mum_ I had steroid injections about 2 years ago and it took a week for my BG levels to come back down again without loads of correcting, good luck, let us know how you get on ?
     
  5. Tophat1900

    Tophat1900 Type 3c · Well-Known Member

    Messages:
    1,418
    Likes Received:
    865
    Trophy Points:
    153
    How much are you on?
     
  6. 4mum_

    4mum_ Type 1 · Well-Known Member

    Messages:
    118
    Likes Received:
    243
    Trophy Points:
    63
    Hi. I'm on 6 x 5mg for a week, then reduce by 1 each week. I also don't know the best time of day to take them or whether to take them all together?
     
  7. 4mum_

    4mum_ Type 1 · Well-Known Member

    Messages:
    118
    Likes Received:
    243
    Trophy Points:
    63
    My levels rose yesterday morning but constant corrections got it down to 9.5 pre bed at 10pm. I took the meds with my evening meal around 7pm. I woke this morning on another high of 22, which after correction and 30 min walk to work rose to 27! Been emailing my DSN throughout the day.
     
  8. Tophat1900

    Tophat1900 Type 3c · Well-Known Member

    Messages:
    1,418
    Likes Received:
    865
    Trophy Points:
    153
    Ok, so, 30mg a day and reducing by 5mg each week, 6 week course. Yeah, that will be horrible on the bg levels. I can't advise on whether or not to take them, but it is generally not a good idea to suddenly stop taking them while on a high dose.

    I take 7mg everyday, but it's part of being a transplant recipient and there is no way around it. I have heard of doubling and tripling insulin while on pred, but you really need to get a hold of someone to get those levels down. I don't know anything about your condition that your doctor is using pred to treat, but I'd be looking for as much info on it as possible to see if there are alternatives to pred.
     
  9. langatw33

    langatw33 Type 1 · Member

    Messages:
    16
    Likes Received:
    3
    Trophy Points:
    23
    I also experienced the same with my son, I avoid the drug where possible.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook